Tornadoes · United States · Colorado · 2018

EF0 tornado, Arickaree to Cope, Colorado, May 28, 2018

From Arickaree to Cope, this EF0 tornado ran 0.0 miles across Washington County on May 28, 2018, touching down at 5:29 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 28, 2018
Touchdown
5:29 PM MDT (23:29 UTC)
Lifted
5:32 PM MDT (23:32 UTC)
On the ground
3 minutes
Path length
0.0 miles (0.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Washington County
Touchdown point
39.600, -103.050
Lift-off point
39.600, -103.050
Record number
1805281729-01

What the Weather Service recorded

Severe thunderstorms formed the afternoon of Memorial Day. Fourteen tornadoes were observed by spotters and chasers in the afternoon. A rare sighting of a tornado was reported from Jackson County. Some of the strongest storms formed across northeast Colorado, along a surface convergence boundary. The boundary extended from Kit Carson County north into Washington County, and then through Morgan and Weld counties. Intense convection that developed right on top of the boundary generated several tornadoes, with a few occurring simultaneously, especially across extreme southeast Washington County. Most of the tornadoes touched down in open fields and produced just minor crop damage. The heaviest damage occurred in Cope, in southeast Washington County, from an EF-1 tornado. It caused extensive damage to a carport and garage on the southeast side of town, and downed some trees. The storms also produced hail up to the size of tennis balls in Washington County. Further west, across the foothills west of Denver and across metro Denver, instability was weaker and marginally severe hail occurred, including accumulating hail across the south metro Denver.

A tornado touched down in an open field and likely produced some crop damage. Another tornado touched down in close proximity to this one.

A tornado touched down in a corn field. Some crop damage was likely.

One of three landspouts that formed in an open field in close proximity to one another. |No damage was observed.

This is the second of three tornadoes that touched down simultaneously in close proximity to one another. No damage was reported and the storm eventually crossed into Kit Carson County.

The last in a series of three landspouts touched down in close proximity to one another. |It touched down in an open corn field and likely produced some crop damage.

This was the third of three tornadoes that was visible simultaneously across rural Washington County. It touched down in an open field with no damage reported.

A tornado touched down and caused extensive damage to a carport and garage. One pine tree was uprooted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

25 minutes of warning. NWS BOU issued a tornado warning for this county at 23:04 UTC, 25 minutes before the tornado touched down, in force until 23:30 UTC.

The county was under a tornado watch, issued at 19:14 UTC and running to 01:47 UTC.

Issued (UTC)ExpiredProductOffice
19:14 UTC01:47 UTCTornado WatchBOU
22:18 UTC23:00 UTCSevere Thunderstorm WarningBOU
22:59 UTC23:45 UTCSevere Thunderstorm WarningBOU
23:04 UTC23:30 UTCTornado WarningBOU
23:27 UTC00:00 UTCTornado WarningBOU
00:00 UTC02:33 UTCFlash Flood WatchBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 28, 2:51 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 28, 2:51 PM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
251 PM MDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 251 PM MDT Mon May 28 2018

Strong to severe thunderstorms have been developing in the
mountains and foothills with nothing yet over the plains. The
Stratus deck has mostly dissipated over the southern two-thirds of
the Urban Corridor. There is some sun over most of the rest of
the plains. There is decent batch of synoptic scale energy getting
our way from the Four Corners area. Models show this well on the
QG Omega fields. Much of the plains show CAPE values over 2000
J/kg for this afternoon and evening. The threat of severe weather
will continue.  For Tuesday, there is still morning some CAPE
around during the afternoon, and there should more sun. We should
see another round of thunderstorms in the afternoon, but likely
not as strong is this afternoon/ evening's. For temperatures,
Tuesday's highs will be up to 3 C warmer then this afternoon's
highs.

.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM MDT Mon May 28 2018

Convection will continue to spread east across the plains Tuesday
evening, with a repeat performance of scattered afternoon and
evening storms on Wednesday. It looks like coverage should be
decent but strength limited.

Thursday and Friday will bring increasing southwest flow aloft
with dry air. There could still be some weak convection over the
mountains, but nothing else. Also could be a marginal fire
weather risk over South Park.

Only fair agreement in the models on a shortwave for late Friday
or early Saturday. Most have this being dry, with a surge of
westerly or northwest winds behind it, then a cold front bringing
air in from the north across the plains Saturday. This may bring
us back to low grade diurnal convection for Sunday and Monday,
though resuming southwest flow may still keep us relatively dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 251 PM MDT Mon May 28 2018

The winds are staying nearly due northerly at DIA this afternoon.
The hi-resolution models still show northwesterly winds at DIA by
02Z this evening. They never really show true drainage patterns
after 06Z. The other models do show drainage after 06Z. TSRAGS is
a good bet after 22Z well into this evening. Will go with BKN040
for ceilings well into this evening.

&&

.HYDROLOGY...
Issued at 251 PM MDT Mon May 28 2018

Heavy rains are expected with this afternoon and evening's strong
and severe convection. Will go with a Flash Flood Watch over the
northeast corner counties of Morgan, Washington, Logan, Phillips
and Sedgwick. Some areas in these counties had some decent
rainfall amounts from yesterday's convection.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM MDT this evening through late
tonight for COZ044-048>051.

&&

SHORT TERM...RJK
LONG TERM....Gimmestad
AVIATION.....RJK
HYDROLOGY....RJK
Hazardous weather outlook, May 28, 11:10 AM MDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1110 AM MDT Mon May 28 2018

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1110 AM MDT Mon May 28 2018

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON INCLUDING LARGE HAIL,
DAMAGING WINDS, AND A COUPLE TORNADOES...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few showers and Thunderstorms are beginning to develop over the
mountains at this. Showers and Thunderstorms will get onto the
plains after 1 PM. Sufficient daytime heating for severe
thunderstorms may be curtailed by the low cloud deck now in place
over most of the plains. Any storms that become severe will be
capable of producing very large hail, damaging winds, and even a
couple tornadoes. At this time, the main threat of any tornadoes
would occur from eastern Elbert, Lincoln and southern Washington
Counties by late afternoon. Heavy rainfall and minor flooding of
low lying areas will also be a concern as the storms become more
widespread over the northeastern plains late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered afternoon and evening thunderstorms are expected to
develop on Tuesday and Wednesday. The threat of severe storms
is low. Thursday through Sunday should be dry and hot.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 PM.

RJK/Gimmestad

In the hours before

Local storm report, May 28, 3:17 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
317 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             1 S EVERGREEN           39.62N 105.34W
05/28/2018  M1.00 INCH       JEFFERSON          CO   PUBLIC

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&
Local storm report, May 28, 3:23 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             EVERGREEN               39.63N 105.34W
05/28/2018  M1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&
Local storm report, May 28, 3:25 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             EVERGREEN               39.63N 105.34W
05/28/2018  M1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

0253 PM     HAIL             1 S EVERGREEN           39.62N 105.34W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&
Special weather statement, May 28, 4:21 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Denver CO
421 PM MDT MON MAY 28 2018

COZ043-282300-
Central and South Weld County CO-
421 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD COUNTY UNTIL
500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Keenesburg, or 21 miles southeast of Greeley, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Keenesburg, Riverside Reservoir and Roggen.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4040 10415 4029 10415 4010 10450 4022 10463
      4052 10432
TIME...MOT...LOC 2221Z 222DEG 20KT 4019 10449

KRIEDERMAN
Local storm report, May 28, 4:31 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
431 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             2 SE LAKEWOOD           39.67N 105.10W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0425 PM     HAIL             5 ESE ANTON             39.73N 103.13W
05/28/2018  M1.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

0420 PM     HAIL             2 S LAKEWOOD            39.66N 105.12W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0258 PM     HAIL             EVERGREEN               39.63N 105.34W
05/28/2018  M1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

0253 PM     HAIL             1 S EVERGREEN           39.62N 105.34W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&
Local storm report, May 28, 4:52 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
452 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             7 SSW ARICKAREE SCHOOL  39.65N 103.08W
05/28/2018  M1.75 INCH       WASHINGTON         CO   STORM CHASER

0437 PM     HAIL             1 S DENVER              39.75N 104.87W
05/28/2018  M0.88 INCH       ADAMS              CO   TRAINED SPOTTER

0437 PM     HAIL             HIGHLANDS RANCH         39.55N 104.97W
05/28/2018  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0429 PM     HAIL             2 SE LAKEWOOD           39.67N 105.10W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0425 PM     HAIL             5 ESE ANTON             39.73N 103.13W
05/28/2018  M1.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

0420 PM     HAIL             2 S LAKEWOOD            39.66N 105.12W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0258 PM     HAIL             EVERGREEN               39.63N 105.34W
05/28/2018  M1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

0253 PM     HAIL             1 S EVERGREEN           39.62N 105.34W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 12:00Z

11.5 hours before the tornado, 34 km from the path. May 28, 2018.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 69 joules per kilogram, CIN -104, lifted condensation level 854 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -4 square meters per square second, 0 to 6 km bulk shear 49 knots.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-104 J/kg
Surface CAPE
179 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
1 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the touchdown began at 23:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:22 UTCTORNADO7 E ThurmanWashington, COTHERE WAS A TORNADO REPORTED BETWEEN 422 PM AND 430 PM JUST NORTH OF THE LINCOLN-WASHINGTON COUNTY LINE BY THREE DIFFERENT CHASE GROUPS. LASTED 5 TO 8 MINUTES FROM THEIR ACCOUNTS. LOCATION A FEW MILES WEST OF INTERSECTIO
22:25 UTCHAIL 1.755 Ese AntonWashington, CO
22:47 UTCHAIL 1.757 Ssw Arickaree SchoolWashington, CO
23:00 UTCTORNADO4 S Arickaree SchoolWashington, COCORRECTS PREVIOUS TORNADO REPORT FROM 4 S ARICKAREE SCHOOL. NUMEROUS REPORTS OR TORNADO IN CORN FIELD. DAMAGE TO CROP LIKELY. ON GROUND FOR SEVERAL MINUTES. THE DURATION OF THE TORNADO EVENT WAS 3 MINUTES.
23:00 UTCTORNADO4 S Arickaree SchoolWashington, CONUMEROUS REPORTS OR TORNADO IN CORN FIELD. DAMAGE TO CROP LIKELY. ON GROUND FOR SEVERAL MINUTES.
23:00 UTCTORNADO7 Ssw Arickaree SchoolWashington, COTWO TORNADOES LASTED 5-7 MINUTES. CHASERS COULD SEE A THIRD OTHER TORNADO AT THE SAME TIME JUST SOUTH OF U.S. 36. THE DURATION OF THE TORNADO EVENT WAS 7 MINUTES.
23:06 UTCTORNADO17 N FlaglerKit Carson, COOFF-DUTY NWS EMPLOYEE REPORTED LANDSPOUT.
23:10 UTCTORNADO13 Sw CopeKit Carson, CO
23:11 UTCTORNADO5 Wsw CopeWashington, COTHIS REPORT IS FOR ONE OF THREE TORNADOES ON THE GROUND SIMULTANEOUSLY SOUTHWEST OF COPE BETWEEN 511 AND 539 PM MDT. THIS TORNADO WAS ANTICYCLONIC AND REMAINED OVER AN OPEN FIELD, LASTING 16 MINUTES. THE DURATION OF THE
23:15 UTCTORNADO5 Wsw CopeWashington, COTWO AND POTENTIALLY 3 TORNADOES ON THE GROUND IN OPEN FIELDS. NO DAMAGE REPORTED. BOTH TORNADOES ON THE GROUND FOR SEVERAL MINUTES WITH ONE LASTING NEAR 30 MINUTES.
23:15 UTCTORNADO5 Wsw CopeWashington, COTWO TORNADOES ON THE GROUND IN OPEN FIELD. NO DAMAGE REPORTED. BOTH TORNADOES ON THE GROUND FOR SEVERAL MINUTES.
23:15 UTCTORNADO8 Ene ThurmanWashington, COTHIS REPORT COVERS 1 OF 3 TORNADOES THAT WERE VISIBLE WITH A THIRD IN OPEN FIELDS SOUTHWEST OF COPE. A CYCLONIC TORNADO FORMED AT 515 AND LASTED FOR 24 MINUTES TOTAL AND CROSSED INTO KIT CARSON COUNTY. NO DAMAGE REPORTED
23:18 UTCTORNADO17 Wsw JoesKit Carson, COOFF DUTY NWS EMPLOYEE REPORTED A TORNADO.
23:29 UTCTORNADO9 E ThurmanWashington, COTHIS IS THE THIRD TORNADO VISIBLE SIMULTANEOUSLY SOUTHWEST OF COPE. IT LASTED A FEW MINUTES. THE DURATION OF THE TORNADO EVENT WAS 3 MINUTES.
23:30 UTCTORNADO13 N SeibertKit Carson, COSPOTTER REPORTED A LANDSPOUT 13 MILES NORTH OF SEIBERT, JUST WEST OF HIGHWAY 59.
23:35 UTCTORNADO11 N SeibertKit Carson, COCORRECTS PREVIOUS TORNADO REPORT FROM 12 SW KIRK TO 11N SEIBERT. OFF-DUTY NWS EMPLOYEE SIGHTED A LANDSPOUT 11 MILES NORTH OF SEIBERT AT 5:35 PM MDT.
23:35 UTCTORNADO12 Sw KirkKit Carson, COOFF-DUTY NWS EMPLOYEE SIGHTED A LANDSPOUT.
23:40 UTCHAIL 2.52 W CopeWashington, CO
23:42 UTCTORNADOCopeWashington, COCORRECTS PREVIOUS TSTM WND GST REPORT FROM COPE. EXTENSIVE DAMAGE TO A CARPORT AND GARAGE IN SOUTHEAST COPE. ONE PINE TREE WAS ALSO UPROOTED. USING EF-SCALE DAMAGE INDICATORS THIS COULD BE IN EXCESS OF 95 MPH. STORM SPOT
23:45 UTCTSTM WND GST 80CopeWashington, COEXTENSIVE DAMAGE TO A CARPORT AND GARAGE IN SOUTHEAST COPE. USING EF-SCALE DAMAGE INDICATORS THIS COULD BE IN EXCESS OF 80 MPH. STORM SPOTTERS IN THE IMMEDIATE AREA DID NOT SEE ANY ROTATION. RADAR EVIDENCE SUGGESTS WET M
00:02 UTCHAIL 0.54 Nnw JoesYuma, COHEAVY RAIN REPORTED TO REDUCED VIS DOWN TO 100 YDS.
00:10 UTCTORNADO13 Sw CopeKit Carson, CO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 28, 2018

28 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 283:06 PM EDTEF0Calhoun, SC0.3150
May 281:10 PM MDTEF0Wasatch, UT0.35
May 281:15 PM MDTEF0Jackson, CO0.150
May 282:19 PM CDTEF0Graham, KS4.5100
May 282:20 PM CDTEF0Pocahontas, IA0.930
May 283:00 PM MDTEF0Fremont, WY0.520
May 283:15 PM MDTEF0Box Elder, UT0.15
May 283:39 PM MDTEF0Sweetwater, WY3.525
May 284:19 PM MDTEF0Kit Carson, CO0.0100
May 284:22 PM MDTEF0Washington, CO0.050
May 285:00 PM MDTEF0Washington, CO0.050
May 285:00 PM MDTEF0Washington, CO0.050
May 285:00 PM MDTEF0Kit Carson, CO1.3150
May 285:10 PM MDTEF0Kit Carson, CO2.6200$60,000
May 285:10 PM MDTEF0Kit Carson, CO1.8150
May 285:10 PM MDTEF0Morgan, CO0.050
May 285:11 PM MDTEF0Washington, CO0.150
May 285:15 PM MDTEF0Washington, CO3.6100
May 285:23 PM MDTEF0Washington, CO0.050
May 285:26 PM MDTEF0Kit Carson, CO0.0150
May 285:34 PM MDTEF0Weld, CO0.050
May 285:35 PM MDTEF0Kit Carson, CO0.0100
May 285:37 PM MDTEF0Weld, CO0.050
May 285:42 PM MDTEF1Washington, CO0.050
May 286:24 PM MDTEF0Morgan, CO0.050
May 286:32 PM MDTEF0Morgan, CO0.050
May 287:41 PM CDTEF0Texas, OK0.350
May 288:21 PM CDTEF1Texas, OK2.0200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.